MAUDE Adverse Event Report: BOSTON SCIENTIFIC - GALWAY WALLFLEX¿ ESOPHAGEAL; PROSTHESIS, ESOPHAGEAL

BOSTON SCIENTIFIC - GALWAY WALLFLEX¿ ESOPHAGEAL; PROSTHESIS, ESOPHAGEAL
Model Number M00516720
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Aspiration/Inhalation (1725)
Date of Event 10/23/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The device has been received for analysis; however, the evaluation has not been completed.Therefore, the cause of the reported malfunction has not been determined.Upon completion of the failure analysis of the complaint device, if there is any further relevant information from that review, a supplemental medwatch will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation on october 24, 2017 that a wallflex esophageal fully covered stent was to be used to treat a malignant esophageal stenosis during a stent placement procedure performed on (b)(6) 2017.According to the complainant, during the procedure, the physician placed the patient under complete sedation before introducing the stent delivery system.As the stent delivery system was being inserted into the esophagus, the patient coughed.The physician removed the delivery system from the patient but the contrast media was aspirated into the lungs.Reportedly, the physician took ¿emergency measures¿ to resolve the aspiration and plans to implant another stent.The patient¿s condition at the conclusion of the procedure was reported to be stable.
 
Additional Manufacturer Narrative
A fully constrained wallflex esophageal fully covered stent and delivery system was received for analysis.The green braided polyester suture was inspected and no issues were observed.Visual examination of the returned device found the stent to be within specifications.Functional evaluation found it was possible to deploy the stent using the delivery system as received.No issues were noted to the stent and no other issues were noted to the device during the product analysis.A labeling review was performed, and from the information available this device was used per the directions for use (dfu)/product label.Additionally, aspiration is indicated within the dfu as a potential adverse event.Taking all available information into consideration, the investigation concluded that the event is due to a known physiological effect of the procedure noted within the directions for use and/ or device labeling.Therefore, the most probable root cause assigned for this event is anticipated procedural complication.A review of the device history record (dhr) was performed and confirmed that this device met all material, assembly and performance specifications at the time of release for distribution.A search of the complaint database confirmed that no other similar complaints exist for the specified lot.
 
Event or Problem Description
It was reported to boston scientific corporation on (b)(6) 2017 that a wallflex esophageal fully covered stent was to be used to treat a malignant esophageal stenosis during a stent placement procedure performed on (b)(6) 2017.According to the complainant, during the procedure, the physician placed the patient under complete sedation before introducing the stent delivery system.As the stent delivery system was being inserted into the esophagus, the patient coughed.The physician removed the delivery system from the patient but the contrast media was aspirated into the lungs.Reportedly, the physician took ¿emergency measures¿ to resolve the aspiration and plans to implant another stent.The patient¿s condition at the conclusion of the procedure was reported to be stable.

Brand Name
WALLFLEX¿ ESOPHAGEAL
Common Device Name
PROSTHESIS, ESOPHAGEAL
Manufacturer (Section D)
BOSTON SCIENTIFIC - GALWAY
MDR Report Key7034500
Report Number3005099803-2017-03435
Device Sequence Number16168684
Product Code ESW
UDI-Device Identifier08714729778059
UDI-Public08714729778059
Combination Product (Y/N)N
Initial Reporter CountryCN
PMA/510(K) Number
K091510
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/24/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/26/2018
Device Model NumberM00516720
Device Catalogue Number1672
Device Lot Number20573816
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/01/2017
Initial Date Received by Manufacturer 10/24/2017
Supplement Date Received by Manufacturer11/20/2017
Initial Report FDA Received Date11/15/2017
Supplement Report FDA Received Date12/15/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age89 YR
Patient Weight75